Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 16, 2013, 10:33 AM CDT for Union County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2013, 10:33 AM CDT (15:33 UTC)
- Expired
- May 16, 2013, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, IA
The radar
The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645 WGUS53 KDMX 161533 FFWDMX IAC175-161830- /O.NEW.KDMX.FF.W.0005.130516T1533Z-130516T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1033 AM CDT THU MAY 16 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL UNION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 130 PM CDT * AT 1031 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS THE WARNED AREA. FLASH FLOODING WAS OCCURRING IN AFTON. 4.5 INCHES OF RAINFALL WERE REPORTED IN AFTON AS WELL. * FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF CENTRAL UNION COUNTY...INCLUDING THE TOWNS OF AFTON AND ARISPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING WAS OCCURRING IN AFTON...WITH WATER RUNNING OVER ROADWAYS IN SOUTH AFTON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. && LAT...LON 4104 9408 4092 9405 4095 9427 4104 9426 $$ AWB
1 follow-up statement
141 WGUS73 KDMX 161713 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1213 PM CDT THU MAY 16 2013 IAC175-161728- /O.CAN.KDMX.FF.W.0005.000000T0000Z-130516T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UNION IA- 1213 PM CDT THU MAY 16 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL UNION COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4104 9408 4092 9405 4095 9427 4104 9426 $$ AWB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:32 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 16, 6:32 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 632 AM CDT THU MAY 16 2013 .SHORT TERM.../TODAY /... ISSUED AT 411 AM CDT THU MAY 16 2013 CLUSTER OF WEAK THUNDERSTORMS CONTINUES ACROSS THE SOUTHEASTERN CWA IN AREA OF MOISTURE CONVERGENCE AND MOISTURE ADVECTION ALOFT. THIS ACTIVITY IS EXPECTED TO WANE OVER THE NEXT FEW HOURS...AS MOISTURE TRANSPORT ALOFT BECOMES ORIENTED FURTHER TO THE WEST AHEAD OF AN APPROACHING MID LEVEL SHORTWAVE TROUGH. MOISTURE ADVECTION TO INCREASE AND BECOME ORIENTED INTO THE SOUTHWESTERN TO WEST CENTRAL CWA TOWARD MID MORNING TO MID AFTERNOON. THEREFORE COULD STILL SEE SOME ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE FAR SOUTH THROUGHOUT THE MORNING...AND THEN WESTERN CWA THIS AFTERNOON. BETTER CHANCES REMAIN WEST/NORTH OF THE CWA CLOSER TO THE UPPER LEVEL SHORTWAVE TROUGH...SO STUCK WITH SLIGHT CHANCE/CHANCE POPS ACROSS THE AREA. ANY ACTIVITY TO REMAIN ELEVATED FOR THE MOST PART...HOWEVER NAM SOUNDINGS DO SUGGEST POTENTIAL FOR A FEW SURFACE BASED STORMS THIS AFTERNOON. HOWEVER DEEP LAYER SHEAR REMAINS WEAK SO ANY SEVERE POTENTIAL IS MINIMAL. AIR MASS ALOFT IS SIMILAR TO YESTERDAY...BUT CLOUD COVER EXPECTED TO BE HIGHER THUS KEPT MAX TEMPS NEAR PERSISTENCE FOR TODAY BUT WENT A DEGREE OR TWO COOLER DUE TO CLOUD COVER/PRECIP CHANCES. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/... ISSUED AT 411 AM CDT THU MAY 16 2013 VIGOROUS SHORT WAVE LIFTING NORTHEAST THROUGH COLORADO THIS MORNING AND WILL ARRIVE OVER THE NORTHWEST PORTIONS OF THE REGION TONIGHT. THE PREFERRED TRACK OF THIS SYSTEM HAS BEEN TRENDING FARTHER TO THE NORTHWEST. THE FARTHEST NORTHWEST TRACKS WOULD KEEP MUCH OF THE FORECAST AREA MOSTLY DRY TONIGHT INTO FRIDAY. THE LOW LEVEL JET WILL BECOME RE-ESTABLISHED WEST OF IOWA THEN LEANING NORTHEAST INTO MINNESOTA AS THE UPPER WAVE ARRIVES. AT THIS POINT...HAVE KEPT POPS IN ESPECIALLY ACROSS THE NORTH WITH GENERAL STEERING FLOW AND CORFIDI VECTORS POINTING EAST/SOUTHEAST. THE WARM SECTOR WILL THEN BECOME ESTABLISHED OVER IOWA FRIDAY NIGHT INTO SATURDAY. THE UPPER RIDGE WILL BEGIN TO SHIFT EAST IN RESPONSE THE THE DEEPENING TROUGH TO THE WEST WITH A CLOSE LOW EVENTUALLY DEVELOPING ACROSS THE NORTHERN HIGH PLAINS ON SUNDAY. THIS WILL BRING SOUTHWEST FLOW TO IOWA WITH SEVERAL PIECES OF ENERGY RIPPLING THROUGH. THUNDERSTORMS WILL BEGIN TO ENTER WESTERN IOWA AFTER MIDNIGHT SATURDAY THEN MORE PRONOUNCED CHANCES FOR THUNDERSTORMS FOR LATE SUNDAY THROUGH MONDAY. THE POTENTIAL FOR SEVERE WEATHER SUNDAY AND MONDAY STILL LOOKS THE BEST IT HAS THIS SPRING. THE ENVIRONMENT WILL BE FAVORABLE FOR SUPERCELLS DURING THIS PERIOD WITH GOOD INSTABILITY AND INCREASING SHEAR. AT THIS TIME IT APPEARS FAVORABLE FOR TORNADIC ACTIVITY WHICH COULD PUT AN END TO THE CURRENT TORNADO FREE STREAK ONGOING ACROSS IOWA. TEMPERATURES THROUGH THE WEEKEND WILL BE ABOVE NORMAL AND IN THE 80S FOR SEVERAL DAYS. THE BOUNDARY WILL MOVE THROUGH MONDAY THEN MORE SEASONAL WEATHER TO FOLLOW. && .AVIATION...16/12Z ISSUED AT 629 AM CDT THU MAY 16 2013 MAINLY VFR CONDITIONS EXPECTED THROUGHOUT THE DAY. SOME SHOWERS AND ISOLATED THUNDER EXPECTED TO LINGER AROUND KOTM THIS MORNING. ALTHOUGH LIGHTNING HAS SIGNIFICANTLY DECREASED SO DID NOT MENTION THUNDER. OTHERWISE SOME CHANCES AGAIN FOR THUNDER MAINLY AT KFOD AND POSSIBLY KMCW LATE THIS AFTERNOON INTO TONIGHT. HOWEVER UNCERTAINTY IS HIGH ON HOW WIDESPREAD THE ACTIVITY MAY BE...WITH BETTER CHANCES NORTH AND WEST OF THE AREA. THEREFORE DID NOT MENTION ANYTHING IN THE TERMINALS FOR NOW UNTIL CERTAINTY BECOMES GREATER. WINDS TO BE OUT OF THE SOUTHEAST THROUGH THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...DONAVON AVIATION...BEERENDS
Hazardous weather outlook, May 16, 5:00 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU MAY 16 2013 IAZ033-034-044>047-057>061-070>075-081>086-092>097-171000- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 500 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. IAZ004>007-015>017-023>028-035>039-048>050-062-171000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK- 500 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.
In the hours before
Special weather statement, May 16, 8:24 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 824 AM CDT THU MAY 16 2013 IAZ082-161400- UNION- 824 AM CDT THU MAY 16 2013 ...THUNDERSTORM WITH HAIL AND HEAVY RAIN... AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL UNION COUNTY...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AFTON... THAYER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
Local storm report, May 16, 8:35 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
835 AM CDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL AFTON 41.03N 94.20W
05/16/2013 E0.88 INCH UNION IA PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:34 PM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.